Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 16, NWS Pueblo, CO

May 16, 2016Baca County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 16, 2016, 1:12 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2016, 1:12 PM MDT (19:12 UTC)
Expired
May 16, 2016, 1:45 PM MDT
In force
33 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Baca County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 177 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WUUS55 KPUB 161912
SVRPUB
COC009-071-161945-
/O.NEW.KPUB.SV.W.0016.160516T1912Z-160516T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
112 PM MDT MON MAY 16 2016

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO...
  SOUTHWESTERN BACA COUNTY IN SOUTHEASTERN COLORADO...

* UNTIL 145 PM MDT

* AT 112 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTHEAST
  OF KIM...OR 39 MILES NORTHEAST OF DES MOINES...MOVING NORTHEAST AT 15
  MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN LAS ANIMAS AND SOUTHWESTERN BACA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3711 10334 3727 10306 3702 10292 3700 10302
      3700 10328
TIME...MOT...LOC 1912Z 244DEG 12KT 3707 10322 

HAIL...1.75IN
WIND...60MPH
 
$$

PGW
3 follow-up statements
629 
WWUS55 KPUB 161924
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
124 PM MDT MON MAY 16 2016

COC009-071-161945-
/O.CON.KPUB.SV.W.0016.000000T0000Z-160516T1945Z/
LAS ANIMAS CO-BACA CO-
124 PM MDT MON MAY 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR SOUTHEASTERN LAS ANIMAS AND SOUTHWESTERN BACA COUNTIES...

AT 124 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF KENTON...OR 37 MILES SOUTHWEST OF SPRINGFIELD...MOVING NORTHEAST AT
20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN LAS ANIMAS AND SOUTHWESTERN BACA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3711 10334 3727 10306 3702 10292 3700 10302
      3700 10328
TIME...MOT...LOC 1924Z 243DEG 16KT 3703 10311 

HAIL...1.00IN
WIND...60MPH
 
$$

PGW
346 
WWUS55 KPUB 161931
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
131 PM MDT MON MAY 16 2016

COC009-071-161945-
/O.CON.KPUB.SV.W.0016.000000T0000Z-160516T1945Z/
LAS ANIMAS CO-BACA CO-
131 PM MDT MON MAY 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR SOUTHEASTERN LAS ANIMAS AND SOUTHWESTERN BACA COUNTIES...

AT 131 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF KENTON...OR 35 MILES SOUTHWEST OF SPRINGFIELD...MOVING EAST AT 15
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN LAS ANIMAS AND SOUTHWESTERN BACA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3702 10292 3700 10302 3700 10322 3713 10298
TIME...MOT...LOC 1931Z 264DEG 12KT 3703 10306 

HAIL...1.00IN
WIND...60MPH
 
$$

PGW
943 
WWUS55 KPUB 161946
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
146 PM MDT MON MAY 16 2016

COC009-071-161956-
/O.EXP.KPUB.SV.W.0016.000000T0000Z-160516T1945Z/
LAS ANIMAS CO-BACA CO-
146 PM MDT MON MAY 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAS ANIMAS AND
SOUTHWESTERN BACA COUNTIES HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL IS STILL POSSIBLE WITH
THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHEASTERN COLORADO.

LAT...LON 3702 10292 3700 10302 3700 10322 3713 10298
TIME...MOT...LOC 1945Z 244DEG 12KT 3703 10306 

$$

PGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 11:47 AM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 16, 11:47 AM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1147 AM MDT MON MAY 16 2016

.SHORT TERM...(Today and tonight)
Issued at 450 AM MDT Mon May 16 2016

Multiple meteorological concerns over the forecast district during
the short term, including but not limited to locally heavy rainfall
potential, severe potential, higher elevation snow, areas of low
clouds/fog and temperatures, etc.

Forecast district currently graced by generally above seasonal mid-
May early morning temperatures, variable cloudiness in combination
with areas of low clouds and fog and isolated shower activity.

Latest forecast model soundings, real/near time data, computer
simulations and PV analysis indicate that upper disturbances will
combine with adequate atmospheric moisture and a moist northeasterly
surface surge to allow for the development of generally scattered to
numerous showers and isolated to scattered thunderstorms, once again
favoring the afternoon into the evening/night hours.

Some of these thunderstorms are expected to generate locally heavy
rainfall and also be capable of entering the strong to to severe
category as projected maximum localized capes, LI's and 0-6 km
shears challenge/exceed 1600 J/Kg, -7C and 45 knots at times
respectively, especially over south-central and southeastern
sections of the forecast district.

At this time, the potential for stronger to severe storms favor
south-central and southeastern locations of the forecast district,
especially from this afternoon into this evening and have mentioned
severe potential(including the potential for large hail, damaging
winds and even an isolated tornado) in upcoming grids/zones over
eastern Las Animas and Baca continues to account for this
potential(although highest potential of organized severe storms
seems to favor locations such as portions of the Texas and Oklahoma
panhandles).

In addition, have also depicted locally heavy rain potential over
eastern portions of the forecast district, including the Interstate
25 corridor and associated burn scars, including but not limited to
the Waldo Canyon burn scar, etc.  As always, WFO Pueblo will closely
monitor severe weather and flooding potential closely and issue
necessary highlights/advisories/warnings, etc. as needed.

Also, will maintain winter weather highlights from noon today into
at least Tuesday for Pikes Peak, Teller county and the Rampart Range
as well as for the eastern Sawatch Mountains and the Western
Mosquito Range, where significant late season is anticipated over
these locations during this time-frame.

Will also depict areas of fog and low clouds over several locations
at times during the near/short term in combination with continued
below seasonal mid-May maximum temperatures and near to above
seasonal minimum temperatures over the majority of the CWFA during
the next 24 hours.

.LONG TERM...(Tuesday through Sunday)
Issued at 450 AM MDT Mon May 16 2016

On Tue a large upr level low wl be centered ovr UT, with plenty of
mstr ovr the forecast area.  The weather wl remain unsettled with
widespread pcpn chances over the mtns and high valleys. Over the
sern plains upslope flow continues and chances for light showers
look good...but closer to the mtns there may be better chances for
pcpn and accumulations. It looks like the swrn mtns wl be hardest
hit with snow on Tue...although the rest of the mtns wl also see
accumulations. Tue wl be the coolest day with highs in the mid 40s
to lower 50s at the lower elevations.

Tue night the upr low centered is expected to move south into AZ.
Snow is expected to continue ovr the mtns, with the best
accumulations still expected to be ovr the swrn mtns. the lower
elevations may see some light pcpn thru the night.

On Wed the upr low is expected to weaken and become an open wave and
being moving eastward acrs NM and CO.  The mtns, high valleys and
I-25 corridor wl continue to see good chances for pcpn, while the
sern plains may just see some isold pcpn. Highs on Wed are expected
to be a little warmer, but wl still be below average with highs only
in the 50s at the lower elevations.

Wed night the upr trof is expected to move ovr far ern CO and pcpn
chances are expected to decrease ovr much of the area.  On Thu there
wl still be enough moisture ovr the area that we should again sct or
high chances for pcpn ovr the mtns and high valleys, with isold pops
ovr the plains.  temps should be a little warmer Thu but still below
average.

Finally, on Fri it looks drier ovr the area as a upr ridging
develops ovr ern co ahead of an upr low ovr OR and nrn CA.  The
ridge shifts eastward ovr KS on Sat, with increasing southwest flow
ovr the forecast area.  Chances for pcpn look mostly confined to the
mtn areas on Fri and Sat, but we may also see some isold
showers/tstms move out ovr the ern plains Sat afternoon and evening.
High temps Fri and Sat are expected to be above average.  On Sun the
upr trof is forecast to move ovr NV which wl keep south to southwest
flow aloft ovr the forecast area and mainly dry conditions.  However
there may still be some isold showers/tstms ovr the mtns and the dry
line may be near the KS border Sun afternoon.&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 450 AM MDT Mon May 16 2016

MVFR to localized IFR/LIFR ceilings and visibilities at times will
be possible over the KCOS and KPUB taf sites this morning due to
areas of low clouds and fog.  Similar to the previous 24 hours,
periods of MVFR/IFR and LIFR conditions due to shower and
thunderstorm activity will be possible at times over the KALS, KCOS
and KPUB taf sites into tonight.  In addition, the potential for
strong to severe thunderstorms exist primarily over south-central
and southeastern Colorado from late this morning into this evening,
although the potential does exist that stronger storms capable of
producing locally heavy rainfall, hail and gusty winds may be noted
in the vicinity of the KALS, KCOS, and KPUB taf sites respectively
from later today into this evening

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1127 AM MDT Mon May 16 2016

Very moist airmass in place across the forecast area over the next
24 hours as an upper low meanders over the Great Basin.

KALS - VFR conditions currently over the SLV will become MVFR to
at times IFR due to showers and thunderstorms developing, as well
as fog development after 09z. VFR conditions return by 16z
tomorrow, but will likely degrade again with afternoon
convection.

KCOS and KPUB - MVFR to IFR conditions predominantly over the next
24 hrs, but expect IFR to LIFR conditions as numerous showers and
isolated thunderstorms move across the terminal locations this
aftn through early evening. Convection will likely let up late,
but areas of fog are expected to develop overnight.

There exists the potential for strong to severe thunderstorms to
develop this aftn and eve over the far SE corner of the state,
which is primarily Bent, Prowers, Baca and Eastern Las Animas
counties. These storms will have the potential for large hail,
damaging wind gusts, periods of torrential rain and even an
isolated tornado. Moore

&&

.PUB Watches/Warnings/Advisories...
Winter Weather Advisory until 6 AM MDT Tuesday for COZ058-060.

Winter Weather Advisory from 6 PM this evening to noon MDT
Tuesday for COZ081.

Winter Storm Warning until 6 AM MDT Wednesday for COZ082.

&&

SHORT TERM...77
LONG TERM...28
AVIATION...MOORE
Hazardous weather outlook, May 16, 11:33 AM MDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1133 AM MDT MON MAY 16 2016

COZ058>089-093>099-171300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1133 AM MDT MON MAY 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS...WITH ISOLATED TO SCATTERED THUNDERSTORMS...ARE
EXPECTED ACROSS SOUTHEASTERN COLORADO THIS AFTERNOON AND EVENING.
THE PRIMARY THREATS FROM THE MAJORITY OF THE THUNDERSTORMS WILL BE
CLOUD TO GROUND LIGHTNING...HAIL UP TO ONE HALF INCH IN
DIAMETER...PERIODS OF LOCALLY HEAVY RAINFALL AND WIND GUSTS AROUND
45 MPH.

A FEW OF THE THUNDERSTORMS MAY BECOME STRONG TO SEVERE...
ESPECIALLY ACROSS THE SOUTHEAST CORNER OF THE STATE...INCLUDING
BENT...PROWERS...BACA AND EASTERN LAS ANIMAS COUNTIES. THESE
STORMS MAY STRENGTHEN AND PRODUCE HAIL AROUND AN INCH IN
DIAMETER...WIND GUSTS AROUND 60 MPH...LOCALLY HEAVY RAINFALL AND
EVEN AN ISOLATED TORNADO.

IN ADDITION...ACCUMULATING SNOW...HEAVY AT TIMES...IS EXPECTED
OVER HIGHER MOUNTAIN LOCATIONS INTO TUESDAY MORNING. SIGNIFICANT
NEW SNOW ACCUMULATIONS ARE POSSIBLE OVER THE HIGHEST PEAKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SIGNIFICANT ACCUMULATIONS OF SNOW CAN BE EXPECTED OVER SOME OF THE
HIGHER MOUNTAIN AREAS TUESDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING
ALONG THE CONTINENTAL DIVIDE, THE HIGH VALLEYS AND THE SANGRE DE
CRISTO MOUNTAINS. ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED TO BE CONFINED MAINLY TO THE MOUNTAIN AREAS ON FRIDAY AND
SUNDAY, AND MAY MOVE OUT OVER THE SOUTHEAST PLAINS ON THURSDAY
AND SATURDAY. THE MAIN THUNDERSTORM THREAT WILL BE CLOUD TO GROUND
LIGHTNING AND WIND GUSTS AROUND 40 MPH, BUT SOME OF THE STRONGER
STORMS COULD ALSO PRODUCE SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT.

27/10

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:27 PM MDTWinter Storm WarningPUBEl Paso, Teller54 hr
May 15, 9:27 PM MDTWinter Weather AdvisoryPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 8 more71 hr
May 16, 12:38 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas37 min
May 16, 12:44 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas31 min
May 16, 2:08 PM MDTSevere Thunderstorm WarningPUBLas Animas22 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.